ALT/AST high again after 2nd try with Truvada
I have hiv/hepb and early last year, I was put on Truvada with Reyataz, whereupon my alt & ast climbed to 3000 & 1000. So I went off of the meds to let my liver rest. I started on Truvada and Isentress 4 months ago after my alt/ast dropped back into the normal range. Now my alt/ast are 900 & 300, so I have been told to stop the meds to let my liver recover.
My cd4 is low 500s and hiv vl is low 100s. My hepb levels I forget what they are. I am considered to have Chronic hepb because 3 tries of being vaccinated failed and I've had hiv for 10 years and hepb now for 4 years. I was found to have fatty liver although my cholesterol is below 135. I mainly eat vegetables, fruits, grains with mostly fresh or frozen food, little processed foods.
I suffered lipodystrophy years ago which stopped, I think. I use to take sustiva and epzicom and stopped because of the lipo. Afterwards, I had fat removed and have been glad of it.
So, what is good for someone co-infected with hiv/hepb who appears to be having a reaction to truvada?
This is a difficult situation. You have been given two trials of medications which included agents with activity against hepatitis B. This should have been a good choice. However, it appears that your hepatitis B infection flares when you are treated with HBV active agents like Truvada. This leads to severe elevations of liver function tests. I certainly agree that you need to stop the medications. However, your flares also make me think that you have strong T cells which recognize the hepatitis B proteins in your liver.
I would suggest a few things:
- An ultrasound of your liver
- Consideration of a liver biopsy to see how much disease you have
- Consideration of pegylated interferon therapy for your hepatitis B followed by introduction of HIV medications.
Pegylated interferon is active against HBV; however, its efficacy in HIV infected patients is not known since there are very few data on this drug. It might even be very effective in you since your immune system is relatively intact and your T cells may be very strongly reactive against HBV proteins.
I suggest this strategy for the same reasons we used it in our clinic patients with HIV and HCV who had recurrent hepatotoxicity on HIV medications - interferon led to normalization of ALT and AST which allowed us to reintroduce needed HAART. I suspect you would have a similarly positive response - it may not lead to a sustained HBV remission, but it would probably enable a safe reintroduction of HAART without the flares.
Your doctor can read this paper by McGovern et al in Clinical Infectious Diseases 2007; 45:1386.